Home MISCELLANY HEALTH & WELLNESS Muscle-building pills can cause testicular cancer

Muscle-building pills can cause testicular cancer

0
SHARE

New York, April 14:

Beware of those muscle-building pills and powders for a perfect shape. Alarming research shows that men who took muscle-building supplements reported a significantly higher risk of developing testicular cancer than men who did not take those.

pic: menshealth.co.uk
pic: menshealth.co.uk

The testicular cancer risk was especially high among men who started using supplements before the age of 25, had multiple supplements and used them for years.

“If you used at earlier age, you had a higher risk. If you used them longer, you had a higher risk. If you used multiple types, you had a higher risk,” warned study senior author Tongzhang Zheng, who led the study at Yale University before joining the Brown University.

To reach the conclusion, Zheng’s team conducted detailed interviews of nearly 900 men – 356 of whom had been diagnosed with testicular germ cell cancer.

They asked the men not only about their supplement use but also about a wide variety of other possible factors such as smoking, drinking, exercise habits, family history of testicular cancer and prior injury to their testes or groin.

After tallying their data, the researchers found that the men who used supplements had a 65 percent greater risk of having developed testicular cancer compared to the men who did not use supplements.

The odds ratios increased to a 177 percent greater risk among younger men who used more than one kind of supplement and who used supplements three years or longer.

“We found that supplement use was related to a higher risk of developing testicular cancer. These results are important because there are few identified modifiable risk factors for testicular cancer and it remains a very mysterious cancer,” added Russ Hauser, professor at Harvard T.H. Chan School of Public Health and a main collaborator of the research.

The study is the first analytical epidemiological study of the possible link between supplements and testicular cancer, the authors wrote in the journal.

The work was inspired by mounting evidence that at least some supplement ingredients may damage the testes.

Future large epidemiologic studies and lab experiments would be necessary to establish a definite link between supplements and testicular cancer.

The results were detailed in the British Journal of Cancer. (IANS)